Minnesota, 2007

Damaging Winds in Minnesota, July 4, 2007

July 4, 2007 · NWS MPX · 2 events in 1 county or zone

Isolated severe weather produced by upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Isolated severe weather produced by upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 3:09 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 4, 3:09 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT WED JUL 4 2007

.DISCUSSION...
IN THE SHORT TERM...SCATTERED CONVECTION IS EVIDENT ACROSS MUCH OF
THE UPPER MIDWEST...INCLUDING THE MPX CWA WITHIN A DIFFLUENT
THICKNESS PATTERN THAT HAS SET UP TO THE EAST OF A WELL DEFINED
THICKNESS RIDGE EXTENDING FROM BAJI NORTHWARD INTO BRITISH
COLUMBIA.

THROUGH SATURDAY...THE WESTERN THICKNESS RIDGE REORIENTS WEST TO
EAST...FROM THE GREAT BASIN INTO MINNESOTA AS UPPER LEVEL FLOW
CHANGES FROM NORTHWEST TO ZONAL. COMPRESSIONAL WARMING TO THE EAST
OF THE ROCKIES EVENTUALLY WILL MEAN 1000-500 MB THICKNESSES IN
EXCESS OF 582 ACROSS THE ENTIRE CWA BY 00Z SUN. THIS WILL MEAN
SOME VERY WARM WEATHER FOR OUR AREA BY THIS WEEKEND WITH A CAPPED
ENVIRONMENT. WE CONTINUED A SMALL CONVECTIVE THREAT INTO THURSDAY
AND THEN MAINTAIN A DRY FORECAST FROM THURSDAY NIGHT INTO SUNDAY.
THE CONVECTIVE THREAT LATE IN THE FORECAST PERIOD IS DUE A PUSH OF
COOLER AIR FROM CANADA CARRIED BY THE GFS.

&&

.AVIATION....../FOR 18Z TAFS/
IF TAKING TO THE AIR TO CELEBRATE THE 231ST BIRTHDAY OF THE
NATION...YOU CAN EXPECT CU TO BE ENCOUNTERED THROUGH THE AFTN.
BROKEN DECKS WILL DEVELOP IN A FEW PLACES THROUGH THE
AFTERNOON...AND DUE TO THE LOW TEMP/TD SPREADS TO START THE DAY AT
THE SURFACE SOME OF THE CU MAY BRIEFLY BE MVFR...NAMELY NEAR THE
KEAU TERMINAL. WEAK LOW LEVEL BOUNDARY /COLD FRONT/ WILL TRAVERSE
SLOWLY SOUTHEAST AND FIZZLE THROUGH THE AFTERNOON. THIS HAS
GENERATED TOWERING CU AND A FEW SHOWERS THUS FAR SOUTH OF AXN.
WITH LITTLE SHEAR THUNDERSTORMS WILL BE UP AND DOWN WITH THE
HEATING OF THE DAY. NATURE OF CU A LITTLE MORE STIFLED TOWARDS MSP
AND AT THIS TIME EXPECT IT TO STAY THAT WAY THROUGH THE AFTN.
STRONG SHORTWAVE ENTERING NORTHWEST MN THROUGH MID AFTERNOON WILL
LIKELY LEAD TO SOME CONVECTIVE DEVELOPMENT OVER NRN MN. SOME OF
THIS MAY MOVE INTO ERN/WRN WI AFTER DARK. AT THIS TIME JUST HAVE
PROB GROUP IN KEAU.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jul 4, 3:53 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 AM CDT WED JUL 4 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
453 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 45 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
July 4, 3:38 PM CST
Where
Wright County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.180, -93.900

Six to eight inch tree limbs severed. Few power lines down.

Thunderstorm Wind, Wright

When
July 4, 4:32 PM CST
Where
Wright County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -93.900

Tree toppled, large branches felled, light pole down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49886, 49888.